Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

trouble swallowing/waking


  • Please log in to reply
3 replies to this topic

#1 thegalbs@comcast.net

thegalbs@comcast.net

    Member

  • Members
  • PipPip
  • 11 posts

Posted 17 February 2013 - 10:14 AM

Hello,
I haven't been on the site for quite some time, my father has had Parkinson's Disease for over 16 years. He recently had a brief stay in the hospital and since he has been home, we can't seem to get him back to somewhat of his normal schedule. He is on Stalevo (150 every 3 hours), mirapex and 10mg sinemet. He goes to bed around 9pm and we try to take him by 9am for his first Stalevo. He is extremely groggy and evening getting him to open his mouth, let alone swallowing a pill can take over an hour. If and when we get the stalevo down, he then goes back to sleep and is sometimes still sleeping when it is time for the next Stalevo. There are days that he doesn't wake up enough to get out of his chair until mid afternoon. At that point, he can walk unassisted and feed himself. His waking hours are narrowing quickly. Is this the last progression of the disease? Could this be medication? He has lost considerable weight as he is not awake long enough to eat a balanced diet?

Thank you for all you do as we try to navigate thru this disease.

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,881 posts
  • LocationUniversity of Florida

Posted 17 February 2013 - 02:09 PM

It is not uncommon to see worsening after a hospitalization. Make sure in the future you get a NPF hospitalization kit.

Be sure he doesn't have infection (urinary) or is on antibiotics that may impact PD med absorption.

See the doc, and consider that his PD and non-PD meds could cause this....is he on any benzodiazepines or pain pills? Sometimes the Comtan part of Stalevo or the Mirapex itself can make people sleepy. I would in general work through this and not assume it is disease progression,
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#3 CarolCL

CarolCL

    Newbie

  • Members
  • Pip
  • 1 posts

Posted 23 March 2013 - 04:03 PM

Hi,
My Dad also has PD, and has had worsening symptoms now for about 5 years. He went into the hospital after a bad bout of diarrhea from which he became dehydrated. After the 5 days in the hospital, he was placed in a nursing home. He has now developed a decreased appetite and is having trouble swallowing. Can you tell me why things get worse after a hospital stay? And, is this swallowing issue permanent?
Thanks for all your hep.

#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,881 posts
  • LocationUniversity of Florida

Posted 23 March 2013 - 11:18 PM

Often stressors make PD worse, but thankfully in most cases it is temporary. Hospitals can be bad places for PD patients and NPF has developed an aware in care hospitalization kit. It is important to get him to a neurologist with experience in movement disorders and get his meds optimized and also get him physical, occupational and speech therapy. Hopefully with time and attention he will turn around.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users